Over-the-Counter (OTC) Medicine Concerns in Dogs
Overview of Canine Over-the-Counter (OTC) Medicine Concerns
Many medications are available without a prescription. These are referred to as “over-the-counter” (OTC) medications and include treatments for headaches, stomachaches, stuffy noses, diarrhea and pain. They are sold in grocery stores, pharmacies or convenience stores.
It is quite tempting to give some of this medication to your dog. After all, if it helps you feel better, it is bound to help your pet. Wrong. Your dog’s metabolism and organs function a little differently, and medication that may greatly improve your symptoms may be toxic to your dog.
Never give any medication without approval from your veterinarian. It’s true that many medications available for people can help animals, but you must be careful to give the correct medication at the proper dose. It is important that you consult you’re your veterinarian to avoid serious effects from overdose or toxicity of medications.
Common OTC Drugs that Cause Toxicity in Dogs
Some of the most common over-the-counter medications can result in serious illness if not used properly in dogs. Medications may include:
Signs of OTC Drug Toxicity in Dogs
There are a variety of signs of toxicity that depend on the type of medication taken. Hyperactivity, vomiting, abdominal pain, bleeding stomach ulcers, blood disorders, constipation, liver damage and kidney damage are just a few of the complications that have been associated with improper use of over the counter medications.
To avoid these problems, consult your veterinarian before giving any medicine. Even if your pet has successfully taken the medication in the past, check with your veterinarian first. This time, the dose may be different or that particular drug may not be best choice.